Drought, Grand Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Despite June being a wet month, lingering hydrological dryness and drought conditions continued across western Colorado due to multi-year precipitation deficits. Northwest Colorado and extreme west central Colorado experienced the greatest drought concerns and remained under abnormally dry to severe drought conditions.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Despite June being a wet month, lingering hydrological dryness and drought conditions continued across western Colorado due to multi-year precipitation deficits. Northwest Colorado and extreme west central Colorado experienced the greatest drought concerns and remained under abnormally dry to severe drought conditions. For a continuation on this drought situation please see the July 2005 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 2:18 PM MST, 9 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MDT TUE MAY 31 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
NORTHWEST FLOW IS IN PLACE ACROSS THE AREA THIS AFTERNOON ON THE
BACKSIDE OF THE UPPER LOW WHICH AFFECTED THE AREA YESTERDAY.
BEST INSTABILITY ACROSS THE FAR NORTH NEAR THE WYOMING BORDER THIS
AFTERNOON WHERE A FEW THUNDERSTORMS ARE EXPECTED INTO EARLY EVENING.
MAY SEE AN ISOLATED STORM OR TWO ACROSS THE CENTRAL MOUNTAINS BUT ALL
SHOULD DISSIPATE WITH DIURNAL COOLING OF THE BOUNDARY LAYER.
A WEAK SHORTWAVE RIDGE WILL TRAVERSE THE AREA TONIGHT WITH DRY
CONDITIONS EXPECTED. HIGH CLOUDS WILL BEGIN TO SPREAD ACROSS THE AREA
TONIGHT AHEAD OF STRONG UPPER JET MOVING INTO THE PACIFIC NORTHWEST.
A LARGE CLOSED UPPER LOW PROGGED TO TAKE SHAPE ACROSS NORTHERN GREAT
BASIN AND NORTHERN ROCKIES WEDNESDAY AND THURSDAY. A CHANCE OF
SHOWERS AND THUNDERSTORMS WEDNESDAY ACROSS THE NORTH AS A COLD FRONT
AND WEAK DYNAMIC SUPPORT ALOFT AFFECT THE AREA. LOWER LEVELS PROGGED
TO STAY FAIRLY DRY THROUGH WEDNESDAY AFTERNOON WITH PLENTY OF VIRGA
EXPECTED. INCREASED POPS ON THURSDAY AS THE COLD FRONT MOVES A LITTLE
FURTHER SOUTHEAST AND A TIGHT THERMAL GRADIENT AND UPPER JET CUT
ACROSS THE AREA. BEST POPS STILL ACROSS THE NORTH THURSDAY. WINDS
WILL BECOME MORE OF AN ISSUE SOUTH OF THE FRONT THURSDAY WITH DEEP
MIXING PRODUCING SOME STRONG GUSTS IN THE AFTERNOON ENHANCED BY SOME
HIGH BASED SHOWERS OR VIRGA. LINDQUIST
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...COOL AND WET
CONDITIONS WILL AFFECT NORTHEAST UTAH AND NORTHWEST COLORADO THROUGH
THIS WEEKEND...THEN DRIER AND WARMER WEATHER WILL RETURN BY THE
MIDDLE OF NEXT WEEK.
THURSDAY NIGHT AND FRIDAY...SEVERAL WEATHER ELEMENTS WILL CONTINUE
TO COME TOGETHER TO SUSTAIN A SIGNIFICANT PRECIPITATION EVENT ACROSS
NE UTAH AND EXTREME NW COLORADO THURSDAY NIGHT INTO FRIDAY MORNING.
A DEEP H5 TROUGH PIVOTS ACROSS IDAHO/MONTANA/WYOMING. A COLD FRONT
WILL BE DRAPED FROM NORTH-CENTRAL COLORADO TO SOUTHWEST UTAH WITH
A STRONG THERMAL GRADIENT ACROSS THE BOUNDARY. MID LVL ENERGY WILL
BE ROTATING AROUND THE BASE OF THE TROUGH WITH AN 80KT SPEED MAX
EXITING NE UTAH. A STRONGER JET DIVING ACROSS CALIFORNIA AND
SOUTHERN NEVADA WILL ACT TO FEED THE ONGOING PRECIP BANDS FROM
SW UTAH TO NW COLORADO. THIS PATTERN WILL NOT CHANGE MUCH UNTIL
FRIDAY WHEN THE ENTIRE TROUGH BEGINS TO LIFT AWAY FROM THE REGION.
THIS POTENTIAL PROLONGED PRECIPITATION EVENT WILL ONLY ADD TO THE
RIVER/STREAM FLOODING DANGER ACROSS NORTHEAST UTAH. TEMPERATURES
WILL BE MUCH COOLER NORTH OF I-70 WHERE H7 TEMPS WILL STRUGGLE TO
REACH 0C FRIDAY AFTERNOON. THE PRECIP AND COOLER TEMPS WILL SHIFT
EAST ACROSS WESTERN COLORADO FRIDAY-FRIDAY NIGHT WITH THE DRIEST
CONDITIONS EXPECTED AROUND THE FOUR CORNERS.
SATURDAY THROUGH TUESDAY...ANOTHER WAVE WILL DROP FROM THE PACIFIC
NORTHWEST SATURDAY THEN SHEAR ACROSS NORTHERN UTAH/COLORADO SUNDAY.
KEPT LOW CHANCE POPS GOING THROUGH THIS WEEKEND...ESPECIALLY OVER
THE NORTHERN MOUNTAINS. BY MONDAY...A MUCH DRIER/SOUTHWEST FLOW WILL
DEVELOP OVER THE REGION AS A STRONG CLOSED UPR LOW ENTERS THE
PACIFIC NORTHWEST. TEMPERATURES WILL RETURN TO MORE SEASONAL LEVELS
FOR EARLY JUNE. NADLER.83
&&
.HYDROLOGY...WATER LEVELS CONTINUE TO RECEDE IN RIVERS AND STREAMS
ACROSS MOST OF THE AREA. STILL SOME HIGH WATER AND THREAT OF
ADDITIONAL FLOODING ACROSS PORTIONS OF NORTHEAST UTAH ON THE DUCHESNE
RIVER AND ALONG THE ELK RIVER IN ROUTT COUNTY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNING UNTIL FURTHER NOTICE FOR THE ELK RIVER NEAR
MILNER IN ROUTT COUNTY.
.UT...FLOOD WARNING UNTIL FURTHER NOTICE FOR THE DUCHESNE RIVER
IN UINTA COUNTY.
&&
TAL/DJNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE MAY 31 2005 COZ001>003-006>014-017>023-UTZ022-025-027>029-011300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND EASTERN UTAH WITH THE EXCEPTION OF SAN JUAN COUNTY UTAH AND ROUTT COUNTY COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR OVER THE NORTHERN MOUNTAINS WITH ISOLATED THUNDERSTORM ACTIVITY IN THE HIGH NORTHERN VALLEYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE THREAT OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXISTS EACH DAY...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ004-005-011300- ELKHEAD AND PARK MOUNTAINS-UPPER YAMPA RIVER BASIN- 545 AM MDT TUE MAY 31 2005 ...A FLOOD WARNING REMAINS IN EFFECT FOR THE ELK RIVER IN ROUTT COUNTY UNTIL FURTHER NOTICE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ROUTT COUNTY COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR OVER THE NORTHERN MOUNTAINS WITH ISOLATED THUNDERSTORM ACTIVITY IN THE HIGH NORTHERN VALLEYS. HIGH WATER LEVELS ON THE ELK RIVER WILL CONTINUE TODAY DUE TO CONTINUED SNOWMELT AND RECENT RAINFALL. ALTHOUGH THE RIVER WILL LIKELY REMAIN BELOW THE FLOOD STAGE...LOWLAND FLOODING ADJACENT TO THE RIVER IS EXPECTED TO CONTINUE. VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE FOR FURTHER INFORMATION AT WEATHER.GOV/GJT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE THREAT OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXISTS EACH DAY...MAINLY OVER THE MOUNTAINS. HIGH WATER LEVELS ON THE ELK RIVER WILL CONTINUE DUE TO CONTINUED SNOWMELT AND RECENT RAINFALL. ALTHOUGH THE RIVER WILL LIKELY REMAIN BELOW THE FLOOD STAGE...LOWLAND FLOODING ADJACENT TO THE RIVER IS EXPECTED TO CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY ADDITIONAL FLOODING ALONG RIVERS...STREAMS AND CREEKS. UTZ023-024-011300- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- 545 AM MDT TUE MAY 31 2005 ...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE FOR THE DUCHESNE RIVER NEAR RANDLETT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME NORTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR OVER THE UINTA MOUNTAINS. ALTHOUGH WATER LEVELS ARE RECEDING...THE DUCHESNE RIVER REMAINS ABOVE FLOOD STAGE. A FLOOD WARNING REMAINS IN EFFECT FOR THE DUCHESNE RIVER NEAR RANDLETT WHERE LOW LAND FLOODING IS EXPECTED TO CONTINUE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE THREAT OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXISTS EACH DAY...MAINLY OVER THE MOUNTAINS. HIGH WATER LEVELS ON THE DUCHESNE RIVER WILL CONTINUE DUE TO CONTINUED SNOWMELT AND RECENT RAINFALL. ALTHOUGH THE RIVER WILL LIKELY REMAIN BELOW THE FLOOD STAGE...LOWLAND FLOODING ADJACENT TO THE RIVER IS EXPECTED TO CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY ADDITIONAL FLOODING ALONG RIVERS...STREAMS AND CREEKS. NL
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457995, 5457996, 5458701, 5458702, 5458703, 5458704, 5458705, 5458706, 5458707, 5458708, 5458709, 5458710, 5458711, 5458712, 5458713, 5458714, 5458715, 5458716, 5458717, 5458718, 5458760.